The thesis of this paper is that gastropathy associated with nonsteroidal antiinflammatory drugs (NSAIDs) is the most frequent and, in aggregate, the most severe drug side effect in the United States. This work is based on a consecutive series of 2400 patients with rheumatoid arthritis followed prospectively for an average of 3.5 yr by ARAMIS, the American Rheumatism Association Medical Information System. We present a preliminary exploration of the magnitude of the problem, the population at risk, and the patients within that population who are at particularly high risk. Patients on NSAIDs had a hazard ratio for gastrointestinal (GI) hospitalization that was 6.45 times that of patients not on NSAIDs. Characteristically, high-risk patients for GI hospitalization and GI death are older, have had previous upper abdominal pain, have previously stopped NSAIDs for GI side effects, and have previously used antacids or H2-receptor antagonists for GI side effects. They also are frequently on corticosteroids. In contrast, patients attributing relatively minor symptoms to the drug tend to be younger and more frequently female. Our preliminary analysis is univariate and, as these variables are interdependent, firm conclusions regarding the relative importance of these risk factors will require reevaluating our data base as it is expanded using multivariate analysis. The syndrome of NSAID-associated gastropathy can be estimated to account for at least 2600 deaths and 20,000 hospitalizations each year in patients with rheumatoid arthritis alone.